Kansas, 2005

Flash Flood in Kansas, June 6, 2005

June 6, 2005 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 6, 3:00 AM CST, 10 hours earlier.

Area forecast discussion, Jun 6, 3:00 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT MON JUN 6 2005

.DISCUSSION...

CLOSED UPPER LOW JUST OFF THE PACIFIC NORTHWEST COAST WITH DEEP
UPPER TROUGH COVERING WESTERN THIRD OF NATION WILL ALLOW UPPER RIDGE
NOW OVER THE HIGH PLAINS TO BUILD EAST INTO THE CENTRAL PLAINS THIS
WEEK. THIS WILL ALLOW THE HOT AND MUGGIES TO PAY A VISIT TO THE
FORECAST AREA WITH TEMPERATURES CLIMBING ABOVE CLIMO. THIS SHOULD
LAST THROUGH MID WEEK AND POSSIBLY FOR THE ENTIRE WORK WEEK.

WHAT STARTED OUT AS A BENIGN WEATHER DAY HAS BEEN TURNED INTO ONE OF
INTRIGUE. A BAND OF THUNDERSTORMS FORMED OVER NORTHERN OK/SOUTHEAST
KS DURING THE PRE-DAWN HOURS IN A REGION OF 850MB MOISTURE
CONVERGENCE/THETA-E AXIS. NEW CONVECTION HAS SINCE FORMED JUST SOUTH
OF THE CWA. ACTIVITY HAS BEEN TRACKING EAST-NORTHEAST. NGM/RUC QPF
HAVE THE BEST HANDLE ON THIS ACTIVITY AND THERE IS A CHANCE IT MAY
GRAZE THE FAR SOUTHERN COUNTIES THIS MORNING. THE CONVECTION COULD
WEAKEN BY LATE MORNING BUT THEN RE-FIRE DURING PEAK HEATING. DAY
SHIFT WILL NEED TO KEEP AN EYE ON THIS AS THE 850MB THETA-E AXIS IS
PROGGED TO SHIFT NORTH AND INTO THE SOUTHERN AND WEST CENTRAL CWA BY
LATE AFTERNOON...AND LINGER INTO THE EVENING. THE NGM FOLLOWS THIS
IDEA AND HAS EASTERN KS/WESTERN MO PAINTED WITH QPF. SOUTHERLY WINDS
WILL ADVECT 70ISH DEWPOINTS INTO CWA THIS AFTERNOON AND ONCE HERE
THEY ARE NOT GOING ANYWHERE.

00Z NAM AND GFS BOTH SUFFERED FROM CONVECTIVE FEEDBACK ISSUES OVER
KS AND NEBRASKA TONIGHT BUT 06Z HAS LOST MOST OF THAT PROBLEM. NEXT
CHANCE OF SIGNIFICANT RAIN IS WEDNESDAY AS A COLD FRONT DROPS
SOUTHEAST INTO THE AREA. BUT WITH A SOUTHWEST FLOW OVER THE CENTRAL
U.S. THE MODELS MAY SLOW DOWN ITS ARRIVAL IN FUTURE RUNS.

NOTHING CHANGED IN THE FORECAST FOR THE END OF THE WORK WEEK AND
WEEKEND. POTENTIAL IS THERE FOR SEVERE WEATHER OUTBREAK AS STRONG
UPPER TROUGH EJECTS OUT OF THE SOUTHWEST.

MJ

&&

.PREV DISCUSSION...
235 PM...
LONGWAVE TROUGH ENCOMPASSING MUCH OF WESTERN/CENTRAL CONUS EVIDENT
IN EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR
ANALYSIS. INITIAL SHORTWAVE TROUGH WHICH AFFECTED FORECAST AREA
SATURDAY INTO SATURDAY NIGHT IS CURRENTLY LIFTING INTO UPPER MS
VALLEY...WHILE FURTHER UPSTREAM VIGOROUS SHORTWAVE TROUGH/CLOSED LOW
LOCATED OVER PACIFIC NORTHWEST. SHORTWAVE RIDGE BETWEEN THESE TWO
FEATURES IS PRESENTLY CENTERED OVER THE CENTRAL ROCKIES...AND IS
EXPECTED TO BUILD EASTWARD ACROSS THE REGION THROUGH TUESDAY.

FAIRLY TRANQUIL CONDITIONS EXPECTED ACROSS THE FORECAST AREA THROUGH
TUESDAY NIGHT. GIVEN SATURATED GROUND CONDITIONS FROM RECENT
RAINFALL CANT RULE OUT PATCHY FOG DEVELOPING
OVERNIGHT...PARTICULARLY IN LOW LYING AREAS...AND HAVE INCLUDED THIS
IN GRIDS/ZONES. OTHERWISE AS MID LEVEL RIDGE BUILDS EASTWARD EXPECT
TEMPS TO WARM ABOVE CLIMO THROUGH MIDWEEK. HAVE GENERALLY TRENDED
CLOSE TO MET/MAV GUIDANCE.

PACIFIC NORTHWEST CLOSED LOW PROGGED TO DEEPEN ACROSS WESTERN CONUS
THROUGH MID-WEEK. SHORTWAVE TROUGH PROGGED BY MODELS TO EJECT ACROSS
NORTHERN PLAINS PUSHING SURFACE FRONT INTO NORTHEAST KS/NORTHWEST MO
WEDNESDAY. HAVE MAINTAINED GOING CHANCE POPS ACROSS NORTHERN AND
WESTERN CWA ASSOCIATED WITH THIS FEATURE.

FORECAST FOR THURSDAY/FRIDAY TIMEFRAME BECOMES A LITTLE MORE TRICKY
AS REGION REMAINS UNDER INFLUENCE OF SOUTHWESTERLY FLOW ALOFT. HAVE
MAINTAINED 20-30 POPS THROUGH THIS TIMEFRAME...WITH THE BEST CHANCE
OF PRECIPITATION ACROSS FAR NORTHERN MO.

MODELS ARE IN REASONABLY GOOD AGREEMENT LIFTING SOUTHERN STREAM
SHORTWAVE INTO THE PLAINS REGION DURING THE SATURDAY/SATURDAY NIGHT
TIMEFRAME. THIS SCENARIO WILL NEED TO BE MONITORED CLOSELY...AS IF
CURRENTLY MODEL PROGS ARE IN THE BALLPARK THE POTENTIAL WOULD SEEM
TO EXIST FOR A SUBSTANTIAL RISK OF SEVERE WEATHER SOMETIME DURING
THE UPCOMING WEEKEND.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 6, 11:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT MON JUN 6 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON SOUTH OF KANSAS
CITY...IN THE PAOLA, BUTLER AND MOUND CITY AREAS. STORMS THAT DO
DEVELOP WILL BE CAPABLE OF HEAVY RAIN AND WIND GUSTS TO 40 MPH.

NUMEROUS RIVERS REMAIN IN FLOOD ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HUMID AND UNSTABLE AIRMASS WILL MOVE INTO EASTERN KANSAS AND
NORTHERN MISSOURI THE NEXT FEW DAYS. THUNDERSTORM CHANCES WILL
INCREASE BY LATE WEDNESDAY AS A FRONT PUSHES INTO NEBRASKA. FOR
WEDNESDAY THROUGH THE WEEKEND THUNDERSTORM COMPLEXES WILL LIKELY FORM
OVER THE HIGH PLAINS AND TRACK EAST. THESE COMPLEXES WILL HAVE THE
POTENTIAL TO PRODUCE SWATHES OF DAMAGING WINDS AND EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM WEDNESDAY NIGHT
THROUGH THE WEEKEND.

KOCH

In the hours before

Special weather statement, Jun 6, 8:37 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CDT MON JUN 6 2005

MOZ053-054-061515-
BATES-HENRY-
937 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN BATES AND SOUTHERN
HENRY COUNTIES...

AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF APPLETON CITY...MOVING EAST AT 20
MPH.

THIS STORM WILL BE...
  NEAR MONTROSE BY 955 AM CDT.
  NEAR LA DUE BY 1010 AM CDT.
  NEAR DEEPWATER BY 1015 AM CDT.

THIS SLOW MOVING THUNDERSTORM HAS PRODUCED LOCAL RAINFALL AMOUNTS
BETWEEN TWO AND THREE INCHES IN THE PLEASANT GAP AND HUDSON
VICINITIES. IN ADDITION TO HEAVY RAIN, HAIL TO THE SIZE OF PENNIES
IS POSSIBLE WITH THIS STORM.

KOCH
Local storm report, Jun 6, 12:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            14 E BUTLER             38.26N 94.08W
06/06/2005                   BATES              MO   EMERGENCY MNGR

            H HIGHWAY CLOSED DUE TO FLOWING WATER

&&

LEINS

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Linn

When
June 6, 1:00 PM CST to 4:00 PM CST
Where
Linn County, 1 mi W of La Cygne
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -94.767

K-152 highway closed west of La Cygne due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459500.